CSN Login
Members Online: 14

At what point in treatment did you start taking pain meds?

Cheyenne's picture
Cheyenne
Posts: 72
Joined: Apr 2012

I know that it is different for everyone but I'm just curious at what point you felt you needed help with the pain and what was the indicator for you?

Phoebesnow
Posts: 450
Joined: Apr 2011

In the middle of. The 4th week. Funny, how you don't forget these things. I started tx 11/1/10 and needed the pain killers on thanksgiving, so had to go to emergency, for a morphine drip and pain killers. My doctor never provided them or mentioned them. So that's the exact day.

eihtak
Posts: 868
Joined: Oct 2011

By the time I was diagnosed the tumor was Stage3 pushing4 (thats actually what it says)....any how, I was in such horrible pain they started me on Oxycontin right away. The dose was increased during treatment to handle the new pain of radiation burn. Then unfortunately I spent the next year weening off a physical addiction. Would I do it again if needed...you bet! With proper pain management from a good doc it can make this journey much more tollerable. The weening off should have started sooner but I was having some other issues...all good now!

mxperry220
Posts: 365
Joined: Mar 2011

I found Advil worked for pain management for me. The prescription pain meds did not work for me. I took one but it made me so dizzy I could not even sit up.

RoseC's picture
RoseC
Posts: 505
Joined: Jun 2011

I was either very lucky or very dumb - I didn't take any pain meds. Maybe an occasional Tylenol but that's it. It was over three years ago now so my memory of the pain may be somewhat diminished but what I remember is being very uncomfortable but not in any real pain. Very lucky I guess. I DO remember the itching - it was awful. I took Children's Benadryl and that helped a lot.

sandysp's picture
sandysp
Posts: 846
Joined: May 2011

It might be because of where the tumor was and/or its size, but I was in a lot of pain already when diagnosed but I was put on pain meds immediately and stayed on them throughout treatment 24/7. I was worried I might become addicted, like so many people I hear about, but it did not happen to me. I literally had very little will to live because of the pain and when it was relieved got my will back. The doctor said patients tend to heal better if they are not in pain so she said take the meds. I am still on Lyrica which was prescribed to me already when first diagnosed so I had Lyrica and pain meds while in treatment. My tumor was at 6:00 and my pain was referred nerve pain down my legs. Only now do I get the whole anal connection completely as I can feel where it came from all along due to the scar tissue. So I guess we are all a little different. I never had any urinal burning, for example which I was so worried about.

sephie's picture
sephie
Posts: 541
Joined: Apr 2009

i was in pain for 1 year before diagnosed....then the biopsy was so large and part of it cut on the outside of anus that i thought i would die. in hospital the dilaudid kept me pain free but when went home after biopsy, i did not know if i could stand the pain but i did. i did not take many meds due to fear of addiction but i would tell anyone else to take them. had to really talk to GOD to make it thru the pain and healing after the biopsy. took 8 weeks. then i went to MDA for tx. everyone is different but i would advise taking the meds. sephie

southernhound
Posts: 14
Joined: Jul 2012

I was just reading your comment about the leg pain and I have been having alot of this lately, especially at night. It feels like it is almost in the bone, very deep.You mentioned 6 o'clock, your tumor? I posted some of my recent history just a short while ago. I also was remembering recently that my GYN physician told me last November that she could feel the prolapse through my vagina or that it was either a rectocele bulging through that wall. Could this be a tumor and if so, would it be picked up on a CT scan? I had one recently but it did not show any abnormalities. I apologize, but I think my mind is just running away from me right now, wondering what all of this may mean.

Dog Girl
Posts: 100
Joined: Sep 2010

My pain came from the radiation burns. They gave me vicodan at first, but that was like eating Pez candy to me and I evidently have a high pain tolerance anyway. I ended up on slow release morphine pills first and around the 4th week (I had 28 radiation tx) I also had to go on immediate release morphine every 4 hours, so I was pretty much doped up around the clock for about 9 days. I slept most of the time and I did have people stay with me during that time (I am single) mainly to drive me to my appointments and just watch the house and my pets, etc... The pain would wake me up in around 4 hours as the immediate release pills were wearing off.

I went back down to the slow release morphine after that. I did get "hooked" on the morphine in that I initially stopped cold turkey and I couldn't sleep for a week except for about 2-3 hours early in the morning (5am-8am for example). I never made the connection that I was hooked on the morphine since I never got a buzz off of it, but my dr said if you are in pain you don't feel a buzz, but if you are not in pain, you would feel a buzz. He also said it was more important for me to sleep in order to get my rest and heal better. I ended up just taking it at night and eventually weaned off of it by taking the morphine one night and then an Ambien the next night, and after a couple of weeks I would go Morphine one night and Ambien for the next two nights until I could get off the the morphine (and Ambien) completely. I think you will realize when you need it. I know for me it was when all I could think of was how much I was hurting. I couldn't read, watch TV, eat, sleep, etc... I don't know how the drs work up in Canada, but I know down here they will understandably start you off with the lowest dose/rx to see what works, so you have to speak up if you are not getting any relief from the pain from what has been prescribed. But conversely don't go any stronger than needed in order to control your pain. Best of luck; your tx will be over soon and the healing can begin.

Cheyenne's picture
Cheyenne
Posts: 72
Joined: Apr 2012

Thanks for all of the replies. I am just finishing up my third week. I'm not taking anything right now except Advil or Motrin before bed and in the morning before I go for my radiation. The only time I notice anything like pain (more like stinging) is after a BM. Hopefully I won't need much more than that.

Angela_K
Posts: 374
Joined: Jan 2011

At the end of the 5th week I started taking oral morphine due to internal vagina burns and severe anal pain when passing stools . . . and then added Fentanyl patches just a few days later. I weaned myself off of all of it a week and 1/2 after treatment ended. Even being on a small dose of Fentanyl for just a couple of weeks, I still had withdrawal symptoms for about three or four days (ie: night sweats, insomnia, irritability) so be cautious that stuff is POWERFUL, but needed. Especially in the week after treatment ends . . .or it was for me, anyway. I hope that you dance right through it! :)

Missgrace's picture
Missgrace
Posts: 37
Joined: Apr 2012

For me, the worst pain is the mouth and throat sores. I just finished my second week of treatment and started with the codeine three or four days ago. Without it, I doubt that I could have even managed to drink water, much less eat.

sandysp's picture
sandysp
Posts: 846
Joined: May 2011

I am glad you are doing so well. Just don't be shy or afraid to ask for better medication if you need it. When you are well you will be so happy you won't want it any more anyway. Part of the joy is when you can get off of it. It's such an indicator of progress.
all the best,
Sandy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network